First-order strong variation algorithm for optimal control problems involving hyperbolic systems

  • Z. S. Wu
  • K. L. Teo
Contributed Papers


This paper considers an optimal control problem involving linear, hyperbolic partial differential equations. A first-order strong variational technique is used to obtain an algorithm for solving the optimal control problem iteratively. It is shown that the accumulation points of the sequence of controls generated by the algorithm (if they exist) satisfy a necessary condition for optimality.

Key Words

Hyperbolic partial differential equations Darboux-type boundary conditions state equations of the Dieudonné-Rashevsky type optimal control problems necessary conditions strong variation techniques convergence of algorithms 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Suryanarayana, M. B.,Necessary Conditions for Optimization Problems with Hyperbolic Partial Differential Equations, SIAM Journal on Control, Vol. 11, pp. 130–147, 1973.Google Scholar
  2. 2.
    Suryanarayana, M. B.,Existence Theorem for Optimization Problems Concerning Linear, Hyperbolic Partial Differential Equations without Convexity Conditions, Journal of Optimization Theory and Applications, Vol. 19, pp. 47–62, 1976.Google Scholar
  3. 3.
    Suryanarayana, M. B.,Optimization Problems with Hyperbolic Partial Differential Equations, University of Michigan, Doctoral Thesís, 1969.Google Scholar
  4. 4.
    Ahmed, N. U., andTeo, K.,Optimal Control of Distributed-Parameter Systems, Elsevier North-Holland, Amsterdam, Holland, 1981.Google Scholar
  5. 5.
    Reid, D. W.,On the Computational Methods for Optimal Control of Distributed Parameter Systems, University of New South Wales, Doctoral Thesis, 1980.Google Scholar
  6. 6.
    Cesari, L.,Optimization with Partial Differential Equations in Dieudonné-Rashevshy Form and Conjugate Problems, Archive for Rational Mechanics and Analysis, Vol. 33, pp. 339–357, 1969.Google Scholar
  7. 7.
    Ladyzhenskaja, O. A., Solonikov, V. A., andUral'Ceva, N. N.,Linear and Quasilinear Equations of Parabolic Type (English Translation), American Mathematical Society, Providence, Rhode Island, 1968.Google Scholar

Copyright information

© Plenum Publishing Corporation 1983

Authors and Affiliations

  • Z. S. Wu
    • 1
  • K. L. Teo
    • 2
  1. 1.Department of MathematicsZhongshan UniversityGuangzhouChina
  2. 2.Department of Applied MathematicsUniversity of New South WalesKensingtonAustralia

Personalised recommendations